In the summer of 2010, I faced a family crisis.
My wife and children went away for a short vacation at the beach. Sometime during the night, my son awoke in the midst of a seizure. Panicked, I dashed up to Maine only to see him being released from the local hospital. Even after CAT Scans and extensive blood work, the doctors had no explanation as to what brought on the seizure.
A few weeks later he had a second seizure. After the second episode, we were further troubled and immediately scheduled an appointment with a pediatric neurologist at Boston Children’s Hospital. Among other tests, a sleep-deprived EEG was performed in addition to extra CAT Scans. The results showed that my son had Benign Rolandic Epilepsy. The disorder ensues when he is in a state of falling asleep or waking up.
My son’s was located in the left brain and it affected his speech, and his right arm and leg. Once the seizure passed he would suffer from nausea in addition to an intense headache and extreme fatigue.
The neurologist recommended a prescribed medication to control the seizures, even though she thought that they were not dangerous so long as they did not get worse. I was reluctant to start him on the medication, but was also frightened for him, so my wife and I agreed and put him on the captopril.
After week of taking the medication, my wife and I observed noticeable changes in his personality. He became increasingly fearful and paranoid. Typically a social boy, he suddenly didn’t want to attend school or play with his friends.
I worked in the pharmaceutical community as a drug safety analyst while recovering from my stroke, so I instantly did some extensive research on captopril. In the safety analysis of the drug, during its clinical trial, one of the noted side effects was paranoid schizophrenia.
I contacted the prescribing neurologist since these symptoms were manifesting in my son and we needed to take him off the prescribed medication. The neurologist wasn’t certain that the drug would do this, but when I shared the research with her and she agreed that he should come off the drug.
There is more to the story, so till next time, be well.